New York, 2013

Lake-Effect Snow in New York, February 3 to 4, 2013

February 3 to 4, 2013 · NWS BUF · 4 events in 4 counties and zones

A cold airmass over the warmer waters of Lakes Erie and Ontario produced lake effect snows off both lakes. |Off Lake Erie, a disorganized band of lake effect snow began across far southern Erie and Wyoming counties then shifted south, becoming better organized.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold airmass over the warmer waters of Lakes Erie and Ontario produced lake effect snows off both lakes. |Off Lake Erie, a disorganized band of lake effect snow began across far southern Erie and Wyoming counties then shifted south, becoming better organized. Snowfall amounts were diminished by some ice cover, however they ranged from eight to thirteen inches across the higher elevations of Chautauqua and Cattaraugus counties. |Off Lake Ontario, the lake effect plume that formed also had an upstream connection to Lake Huron which enhanced snowfall amounts. Snowfall rates in excess of two inches an hour dropped several feet of snow across Northern Cayuga and Oswego Counties. Specific reports included 33 inches at Fulton, 25 inches at Fair Haven and Sterling, and 17 inches at Phoenix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 3, 5:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 3, 5:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
549 PM EST SUN FEB 3 2013

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE DROPPING ACROSS THE LOWER GREAT LAKES
WILL SPREAD SNOW ACROSS MUCH OF THE REGION LATE THIS AFTERNOON INTO
THE EVENING HOURS. IN THE WAKE OF THIS DISTURBANCE LAKE EFFECT SNOWS
WILL DEVELOP TONIGHT AND AFFECT AREAS EAST AND SOUTHEAST OF THE
LAKES THROUGH MONDAY NIGHT. A CLIPPER DROPPING ACROSS THE GREAT
LAKES WILL BRING ANOTHER ROUND OF LIGHT SNOW MIDWEEK BEFORE
TEMPERATURES GRADUALLY WARM CLOSER TO NORMAL BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
UPPER LEVEL SHORTWAVE TROUGH IS CENTERED OVER WNY THIS EARLY EVENING
SPREADING LIGHT SYNOPTIC SNOW SHOWERS ACROSS THE REGION. GREATEST
COVERAGE AND INTENSITY WILL GENERALLY BE FOUND ALONG THE THRUWAY AND
POINTS SOUTH...AND ALSO ACROSS PORTIONS OF THE EASTERN LAKE ONTARIO
REGION. NEAR THE LAKE ONTARIO SHORELINE RADAR IMAGERY THIS EARLY
EVENING IS DISPLAYING A WEAKENING MESO VORTEX THAT IS BRINGING SOME
SNOW ACROSS THE SHORELINES OF NIAGARA AND ORLEANS COUNTY. THIS
FEATURE WILL LIKELY CONTINUE TO WEAKEN THROUGH THE EVENING HOURS
WITH THE PASSAGE OF THE UPPER LEVEL TROUGH. AS THE UPPER LEVEL
SHORTWAVE CARRIES EASTWARD THE SYNOPTIC SNOW SHOWERS WILL ALSO PUSH
EASTWARD ACROSS THE FINGER LAKES REGION. BEHIND THIS SHORTWAVE -16
TO -17C AIR WILL POUR OVER THE GREAT LAKES. THIS WILL TRANSITION THE
SYNOPTIC SNOW ALONG AND AHEAD OF THE UPPER LEVEL SHORTWAVE TO MORE
OF A LAKE EFFECT SNOW EVENT BEHIND THE SHORTWAVE.

THIS LAKE EFFECT SNOW WILL BE ON TAP FOR TONIGHT ACROSS THE USUAL
SNOWBELTS SOUTHEAST OF THE LAKES AS WELL-ALIGNED 290 DEGREE FLOW
DEVELOPS IN THE WAKE OF THE SHORTWAVE. WILL CONTINUE WITH THE LAKE
EFFECT SNOW ADVISORIES FOR PORTIONS OF THE WESTERN
SOUTHERN TIER AND SOUTHERN ERIE COUNTIES AS WELL AS OSWEGO/LEWIS
COUNTIES SOUTHEAST OF LAKE ONTARIO. IT APPEARS TO BE A HIGH-END
ADVISORY...BORDERLINE WARNING...LEVEL EVENT HOWEVER THERE WERE A
COUPLE OF FACTORS THAT RECOMMENDED GOING WITH A HIGH-END ADVISORY.
FIRST...EQUILIBRIUM LEVELS STAY UNDER 10KFT FOR MUCH OF THE EVENT
WITH LAKE-INDUCED CAPES GENERALLY STAYING UNDER 500J/KG AND THERE
ARE CONCERNS ABOUT THE PRESENCE OF MID-LEVEL DRY AIR AFFECTING
SNOWFALL RATES. FINALLY IT APPEARS AS A SURFACE RIDGE SLIDES BY TO
OUR SOUTH...FLOW WILL BACK MORE NORTHWESTERLY ACROSS LAKE
ONTARIO...AND SLIGHTLY SOUTH OF WEST ACROSS LAKE ERIE MONDAY MORNING
AND THIS COULD LIMIT RESIDENCE TIME OF THE BANDS ACROSS ANY ONE
AREA...KEEPING ACCUMULATIONS BELOW WARNING LEVELS. ONCE AGAIN...WITH
LITTLE IN THE WAY OF TEMPERATURE ADVECTION...INCREASING FLOW OFF THE
LAKES AND PLENTY OF CLOUD COVER...EXPECT A LIMITED DROP IN
TEMPERATURES OVERNIGHT WITH LOWS IN THE TEENS. THAT
SAID...INCREASING WESTERLY WINDS WILL MAKE IT FEEL MORE BRISK WITH
WIND CHILLS DROPPING JUST BELOW ZERO ACROSS THE NORTH COUNTRY AND
THE SOUTHERN TIER WITH SINGLE DIGITS ABOVE ZERO ELSEWHERE.

LAKE EFFECT SNOWS WILL CONTINUE THROUGH THE DAY ON MONDAY AND AS
MENTIONED ABOVE...IT STILL APPEARS THAT THE LAKE ONTARIO BANDS WILL
DRIFT SOUTH AND HUG THE SOUTHERN SHORELINE OF THE LAKE AS FLOW VEERS
TO THE NORTHWEST...HENCE THE ADVISORIES FOR THE SOUTHERN SHORE
COUNTIES TO INCLUDE ALSO ORLEANS...MONROE...WAYNE AND NORTHERN
CAYUGA. OTHERWISE...SNOWS WILL CONTINUE ACROSS THE WESTERN SOUTHERN
TIER WHILE OUTSIDE OF THESE BANDS THE REST OF THE FORECAST AREA CAN
EXPECT OCCASIONAL BREAKS IN THE CLOUD COVER. TEMPERATURES WILL LOOK
VERY SIMILAR TO SUNDAY/S READINGS WITH HIGHS IN THE UPPER TEENS TO
LOWER 20S...WITH WESTERLY WINDS KEEPING WIND CHILLS LOCKED IN THE
SINGLE DIGITS ABOVE ZERO ACROSS MOST AREAS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AN ACTIVE EASTERN AND NORTH-CENTRAL U.S. TROUGH WILL KEEP A
SEASONABLY COLD AIRMASS OVER THE REGION WITH LAKE SNOWS FOLLOWED BY
A MIDWEEK CLIPPER SYSTEM DURING THE PERIOD. OUR NEXT LAKE EFFECT
SNOW EVENT WILL BE ONGOING MONDAY NIGHT WITH LAKE BANDS LOCATED
ACROSS THE FAVORED LAKE BELTS EAST OF LAKE ERIE FOR THE SOUTHERN
TIER AND ALONG THE SOUTHERN AND SOUTHEASTERN SHORE OF LAKE ONTARIO
ACROSS THE NORTHERN FINGER LAKES INTO CENTRAL NY UNDER A 280 TO 290
DEGREE STEERING FLOW. A BOOST IN FAVORABLE THERMODYNAMICS WILL
BECOME PRESENT MONDAY EVENING FOR LAKE SNOWS TO FEED ON.

OFF LAKE ERIE...NAM BUFKIT PROFILES SHOW A NICE CROSS HAIR SIGNATURE
FOR JAMESTOWN WITH FAVORABLE OMEGA LIFT LINING UP WELL WITH THE SNOW
GROWTH REGION. ADDITIONALLY 850MB TEMPS AROUND -15C WILL CONTINUE
FAVORABLE LAKE INDUCED INSTABILITY WITH INVERSION LEVELS RUNNING
AROUND 7KFT. A WEAK CLIPPER DROPPING ACROSS THE OHIO VALLEY AND
SOUTH OF NEW YORK WILL HELP BOOST LAKE EFFECT INTENSITY EARLY IN THE
EVENING. SOME MODERATE TO HEAVY LAKE EFFECT OVER THE SOUTHERN TIER
BUT ONCE THIS CLIPPER SYSTEM PASSES TO EASTERN PA IT WILL DISRUPT
THE WIND FIELD VEERING WINDS TO NORTHERLY. THIS WILL RESULT IN THE
BAND/BANDS SHIFTING TO THE SOUTH AND FALLING APART AS INVERSION
LEVELS CRASH BELOW 5KFT. A LAKE EFFECT ADVISORY WAS ISSUED TODAY
THROUGH 06Z TUES TO COVER FOR THE ACCUMULATING SNOW WITHIN THE LAKE
EFFECT ACROSS THE SOUTHERN TIER.

OFF LAKE ONTARIO...A SIMILAR SITUATION WILL OCCUR BUT DURATION WILL
BE A BIT LONGER AND WITH HIGHER LAKE INDUCED INSTABILITY DUE TO
COOLER TEMPERATURES AT 850 MB AS OBSERVED ON NAM BUFKIT PROFILES FOR
SYRACUSE. THE LAKE BAND HERE WILL BE ORIENTED ALONG THE SOUTHERN AND
SOUTHEASTERN LAKE ONTARIO SHORE. THE 12Z RGEM MODEL SHOWS THIS BAND
WELL IN ITS QPF FIELDS WITH AN UPSTREAM CONNECTION WITH LAKE HURON
WHICH COULD CONTINUE TO KEEP ELEVATED SNOW RATES DURING THE EVENING.
AS WINDS IN THIS REGION VEER TO NORTHERLY LATER MONDAY NIGHT THE
BAND WILL LIKELY BECOME LESS ORGANIZED TRANSITIONING INTO SOME
WEAKER MULTIBANDS WHILE FALLING APART. LAKE EFFECT ADVISORIES ARE IN
EFFECT THROUGH EARLY TUESDAY ALONG THE LAKE SHORE AND MIDDAY TUESDAY
FOR OSWEGO AND LEWIS COUNTIES COVERING FOR LAKE SNOWS HERE.

OUTSIDE OF THE LAKE EFFECT SNOW BANDS EXPECT JUST DRY AND
SEASONABLY COLD CONDITIONS. BREAKS IN SKY COVER IN THESE AREAS WILL
LEAD TO OVERNIGHT LOWS FALLING TO THE SINGLE DIGITS ACROSS MUCH OF
WNY AND NEGATIVE SINGLE DIGITS EAST OF LAKE ONTARIO. AREAS WITHIN
THE LAKE BANDS WILL LIKELY BE A FEW DEGREES WARMER. AFTER LAKE
EFFECT ENDS ON TUESDAY WE GET A SHORT BREAK BUT REMAINING MOSTLY
CLOUDY AND COOL BEFORE AN ALBERTA CLIPPER MOVES OVER THE AREA ON
TUESDAY NIGHT. THIS WILL BRING A HIGH CHANCE FOR ANOTHER QUICK COUPLE
OF INCHES OF SNOW AS IT SPEEDS BY TO THE COAST BY WEDNESDAY
AFTERNOON. TEMPERATURES ON WEDNESDAY LOOK TO BE A BIT WARMER THAN
TUESDAY WITH MORE IN THE WAY OF SOUTHERLY FLOW. YET ANOTHER PERIOD
OF LAKE SNOWS COULD FIRE UP BEHIND THIS CLIPPER SYSTEM SOUTHEAST OF
THE LAKES BUT SHOULD BE SHORT IN DURATION AS A STRONG HIGH PRESSURE
AREA SHIFTING NORTH OF THE LAKES BEHIND THE CLIPPER CUTS OFF THE
LAKE SNOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE FOCUS FOR THIS PERIOD WILL BE ON ANOTHER LATE WEEK CLIPPER
SYSTEM THAT MODELS SHIFT ACROSS THE GREAT LAKES REGION ON THURSDAY
WITH IMPACTS OF CLOUDS AND PRECIPITATION ARRIVING AS EARLY AS
THURSDAY AFTERNOON FOR WESTERN NY. GFS AND ECMWF MODELS SHOW A
DIFFERENCE IN TRACKS WHICH CREATE SOME UNCERTAINTY IN LOCATION AND
TYPE OF PRECIPITATION. WHILE THE 12Z ECMWF CONTINUES TO BE FURTHER
SOUTH WITH THE STORM TRACK THAN THE 12Z GFS...THE ECMWF SHOWS SIGNS
OF BRINGING A WARM NOSE ACROSS MOST OF WESTERN NY WITH 850 MB TEMPS
RISING TO 2-3C WHICH COULD RUN OVER COOLER SURFACE TEMPS. THIS WOULD
YIELD SOME MIXED P-TYPE ISSUES. THE 12Z RUN OF THE GFS IS COOLER
WITH 850 MB TEMPERATURES KEEPING THEM 0C OR BELOW THROUGH THE EVENT
WITH SNOW EVERYWHERE EXCEPT FOR JUST ALONG THE NY/PA BORDER WHERE A
MIX COULD OCCUR. A BLEND OF GFS AND EURO SURFACE TEMPERATURES SHOWS
TEMPS RISING ABOVE FREEZING IN THE AFTERNOON FOR MUCH OF FAR WESTERN
NY. HAVE DECIDED TO CONTINUE CHANCE POPS AND KEPT ALL SNOW ACROSS
CENTRAL NY BUT WENT WITH CHANCE FOR SNOW/RAIN FOR THE SOUTHERN TIER
AND PORTIONS OF THE NIAGARA FRONTIER WITH THE POSSIBILITY OF A
TRANSITION FROM SNOW TO MIXED TO RAIN ON THURSDAY AFTERNOON/EVENING.
LOOKING FOR MORE AGREEMENT IN THE MODELS BEFORE ADDING ANY MIXED
P-TYPE INTO THE GRIDS.

OUTSIDE OF THIS EVENT EXPECT DRY CONDITIONS. ON THE HEELS OF THE
THURSDAY NIGHT/FRIDAY SYSTEM BOTH MEDIUM RANGE MODELS SHOW A BROAD
AREA OF HIGH PRESSURE MOVING IN FOR THE WEEKEND WHICH WILL BEING A
GOOD AMOUNT OF SUNSHINE AND TEMPERATURES TURNING MILDER...POSSIBLY
ABOVE NORMAL BY SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A WEAK UPPER LEVEL DISTURBANCE CROSSING THE LOWER GREAT LAKES IS
CURRENTLY SPREADING LIGHT SNOW INTO WESTERN NEW YORK AND THE
SOUTHERN TIER. THIS WILL BRING A PERIOD OF MVFR CONDITIONS AT
KBUF/KIAG THIS LATER THIS AFTERNOON INTO THIS EVENING. THIS SAME
SYSTEM WILL CONTINUE TO BRING IFR CONDITIONS TO THE SOUTHERN TIER
INCLUDING KJHW.

AFTER THE UPPER LEVEL TROUGH PASSES...EXPECT CONDITIONS TO IMPROVE
BACK TO VFR ACROSS THE NIAGARA FRONTIER AND AT KART...HOWEVER LAKE
EFFECT SHOWERS ARE EXPECTED TO DEVELOP ON WESTERLY FLOW ACROSS THE
SOUTHERN TIER AND SOUTHEAST OF LAKE ONTARIO TONIGHT WITH IFR OR
LOWER CONDITIONS LIKELY THERE...WITH VFR ELSEWHERE. THE BANDS OFF
LAKE ONTARIO WILL LIKELY MIGRATE SOUTH DURING THE MORNING ON
MONDAY...BRINGING IFR CONDITIONS TO AREAS ALONG THE SOUTHERN
SHORELINE OF LAKE ONTARIO...HOWEVER AT THIS POINT IT APPEARS THAT
SNOW SHOULD REMAIN NORTH OF KROC...WITHIN A FEW MILES OF THE
SHORELINE.

OUTLOOK...
MONDAY NIGHT...MVFR WITH LOCALIZED IFR IN LAKE EFFECT SNOW.
TUESDAY...MAINLY VFR.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR/MVFR CHANCE OF SNOW
SHOWERS.
WEDNESDAY AND THURSDAY...MAINLY VFR.
FRIDAY...VFR/MVFR WITH A CHANCE OF RAIN/SNOW.

&&

.MARINE...
STRENGTHENING WESTERLY FLOW IN THE WAKE OF A PASSING UPPER LEVEL
DISTURBANCE WILL RESULT IN INCREASING WINDS/WAVES ON THE LAKE THIS
EVENING...NECESSITATING ANOTHER ROUND OF SMALL CRAFT ADVISORIES
STARTING FIRST ON LAKE ERIE THIS EVENING AND THEN ON LAKE ONTARIO
LATER TONIGHT AS THE STRONGER WESTERLY WINDS MAKE THEIR WAY
EASTWARD. SCA CONDITIONS ARE EXPECTED TO LINGER ON THE LAKES FOR
MUCH OF THE DAY MONDAY BEFORE WEAK HIGH PRESSURE SETTLES OVER THE
LOWER GREAT LAKES MONDAY NIGHT WITH GENERALLY LIGHT WINDS PERSISTING
FROM THAT POINT ONWARDS THROUGH THE MIDWEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     TUESDAY FOR NYZ006-008.
     LAKE EFFECT SNOW ADVISORY FROM 4 AM MONDAY TO 1 AM EST TUESDAY
     FOR NYZ002>005.
     LAKE EFFECT SNOW ADVISORY UNTIL 1 AM EST TUESDAY FOR NYZ012-
     019-020-085.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
         MONDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM
         EST MONDAY FOR LOZ043-044.
         SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
         MONDAY FOR LOZ042.
         SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM EST MONDAY FOR
         LOZ045.

&&

SYNOPSIS...WOOD
NEAR TERM...THOMAS/WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Feb 3, 4:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
447 PM EST SUN FEB 3 2013

NYZ001-007-010-011-013-014-021-042200-
NIAGARA-JEFFERSON-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-ALLEGANY-
447 PM EST SUN FEB 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-008-042200-
OSWEGO-LEWIS-
447 PM EST SUN FEB 3 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ002>005-042200-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-
447 PM EST SUN FEB 3 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 AM MONDAY TO 1 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-042200-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
447 PM EST SUN FEB 3 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-042200-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
447 PM EST SUN FEB 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Special weather statement, Feb 3, 3:12 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EST SUN FEB 3 2013

NYZ019-085-032215-
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
312 PM EST SUN FEB 3 2013

...MODERATE SNOW WILL CONTINUE ACROSS THE AREA...

AN AREA OF MODERATE SNOW ALONG LAKE ERIE FROM DUNKIRK TO LAKE ERIE
BEACH WILL SLOWLY MOVE NORTH THIS AFTERNOON. THIS INCLUDES
INTERSTATE 90 FROM DUNKIRK TO HAMBURG. A SECOND AREA OF MODERATE SNOW
ALONG THE CATTARAUGUS CREEK FROM SILVER CREEK TO SPRINGVILLE TO
DELEVAN...WILL MOVE NORTH THIS AFTERNOON INTO HAMBURG...BOSTON...EAST
AURORA AND HOLLAND BY 330 TO 4 PM. SNOWFALL RATES OF UP TO AN INCH
PER HOUR CAN BE EXPECTED WITH THESE AREAS OF SNOW.

THE SNOW WILL REDUCE VISIBILITIES TO A QUARTER OF A MILE AT
TIMES. IN ADDITION...SNOW WILL COAT ROADS RESULTING IN SLICK
SPOTS.
Special weather statement, Feb 3, 4:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
450 PM EST SUN FEB 3 2013

NYZ012-019-020-085-040015-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
450 PM EST SUN FEB 3 2013

...MODERATE SNOW TO CONTINUE ACROSS THE AREA...

AN AREA OF MODERATE TO HEAVY SNOW ACROSS WESTERN CHAUTAUQUA COUNTY AND
NEAR THE CATTARAUGUS CREEK...WILL MOVE EAST THIS EVENING. SNOWFALL
RATES OF 1 TO 1.5 INCHES PER HOUR CAN BE EXPECTED...WITH A FEW
ISOLATED LOCATIONS RECEIVING 2 INCHES PER HOUR. THE SNOW WILL
IMPACT DUNKIRK...PERRYSBURG...GOWANDA...SPTINGVILLE...DELEVAN AND
ARCADE THROUGH 7 PM. THE SNOW WILL REDUCE VISIBILITIES TO LESS
THAN A QUARTER MILE AT TIMES...AND COAT ROADS QUICKLY.

IF TRAVELING IN THESE AREAS...SLOW DOWN AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Cayuga

When
February 3, 6:00 PM EST to February 4, 12:00 PM EST
Where
Northern Cayuga forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
February 3, 6:00 PM EST to February 4, 12:00 PM EST
Where
Oswego forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
February 3, 7:00 PM EST to February 4, 12:00 PM EST
Where
Chautauqua forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
February 3, 7:00 PM EST to February 4, 12:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$8,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437873, 437874, 437871, 437872.